Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Lincoln, IL

August 18, 2005Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2005, 10:53 AM CDT for Marshall County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2005, 10:53 AM CDT (15:53 UTC)
Expired
Aug 18, 2005, 11:33 AM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 9:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181553
SVRILX
ILC123-181700-
/O.NEW.KILX.SV.W.0152.050818T1553Z-050818T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL NOON CDT

* AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOPEWELL...AND WAS MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VARNA
  TOLUCA
  WENONA

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4109 8955 4093 8947 4093 8907 4111 8906

$$

BARKER
2 follow-up statements
000 
WWUS53 KILX 181605
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT THU AUG 18 2005

ILC123-181700-
/O.CON.KILX.SV.W.0152.000000T0000Z-050818T1700Z/
MARSHALL-
1105 AM CDT THU AUG 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON CDT FOR
MARSHALL COUNTY...

AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA ROSE...OR ABOUT 7
MILES SOUTHEAST OF LACON...MOVING EAST AT 40 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  TOLUCA.
  WENONA.

IF YOU ARE CAUGHT OUTDOORS IN THIS STORM...MOVE TO A STRONG BUILDING
AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE
THUNDERSTORMS. AVOID TALL OBJECTS AND METAL STRUCTURES.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4109 8955 4093 8947 4093 8907 4111 8906

$$

BARKER
000 
WWUS53 KILX 181633
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT THU AUG 18 2005

ILC123-181643-
/O.CAN.KILX.SV.W.0152.000000T0000Z-050818T1700Z/
MARSHALL-
1133 AM CDT THU AUG 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4109 8955 4093 8947 4093 8907 4111 8906

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:30 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 5:30 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT THU AUG 18 2005

.DISCUSSION...
HOT...HUMID AND ACTIVE WEATHER PATTERN EXPECTED FOR CENTRAL IL
THROUGH SAT WITH WARM FRONT MOVING NE THROUGH CENTRAL IL TODAY
AND A STRONG COLD FRONT SLIDING SE THROUGH THE STATE SAT. FORECAST
CHALLENGE IS ADDRESSING CONVECTION CHANCES AND SEVERE WEATHER RISK
AND HOW HOT IT GETS THROUGH SAT. THEN LOOKING AT HOW MUCH COOLER IT
GETS BEHIND THE COLD FRONT EARLY NEXT WEEK. GFS WAS PREFERRED MODEL
BY NCEP THOUGH SUFFERING FROM CONVECTIVE FEEDBACK. GUIDANCE TEMPS
SIMILAR AND FOLLOWED THROUGH SAT...EXCEPT WENT A FEW DEGREES COOLER
FOR HIGHS TODAY.

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
DAWN SURFACE ANALYSIS HAS 1003 MB LOW PRESSURE OVER SE SD WITH A
WARM FRONT EXTENDING ACROSS CENTRAL IOWA INTO SW IL FROM JUST NORTH
OF A QUINCY TO EVANSVILLE LINE. 1022 MB HIGH PRESSURE WAS OVER
WESTERN QUEBEC AND RIDGING SOUTH ACROSS THE ATLANTIC STATES. MUGGY
TEMPS WERE NEAR DEWPOINTS IN THE UPPER 60S AND LOWER 70S WITH LIGHT
SE WINDS. A BIT OF FOG FROM THE IL RIVER SE WITH VSBYS 1 TO 2 MILES.
MOST OF CENTRAL IL HAS BEEN DRY SO FAR THIS MORNING. WIDELY
SCATTERED LINE OF CONVECTION LIFTED NE INTO NE IL AND NW INDIANA
WITH ELEVATED WARM FRONT. AN AREA OF SCATTERED CONVECTION WAS FROM
ROBINSON AND LAWRENCEVILLE SOUTH INTO WESTERN KY AND DRIFTING EAST.
ANOTHER AREA OF MORE SOLID CONVECTION WITH AN MCS OVER CENTRAL MO
MOVING EAST TOWARD ST LOUIS. AND A THIRD AREA OF CONVECTION WITH AN
MCS WAS OVER EASTERN IOWA AND SW WI MOVING ENE.

WARM FRONT IS PROGGED TO LIFT NE ACROSS CENTRAL IL TODAY WITH AN
INCREASING CHANCE OF CONVECTION FROM WEST TO EAST AS THE DAY
PROGRESSES AS ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON WITH
LIFTED INDICES OF MINUS 5-7C AND MLCAPES 2000 TO 3000 J/KG. UPPER
LEVEL SHORT WAVE OVER WESTERN MN/IA TO MOVE EAST ACROSS NORTHERN IL
AND WI THIS AFTERNOON WHILE 40 TO 50 KNOT 500 MB JET MOVES EAST
TOWARD CENTRAL IL BY SUNSET. SO INCREASING WIND SHEAR ALONG WITH
HIGH INSTABITLY SUPPORTS AT LEAST SLIGHT RISK OF SEVERE STORMS
PER SPC LATER THIS AFTERNOON AND EVENING ESPECIALLY FROM 3 TO 9 PM.
GREATEST SEVERE THREAT IS LARGE HAIL AND DAMAGING WIND GUSTS
ESPECIALLY NORTH OF I-70. SUPERCELLS WITH ISOLATED TORNADOES WILL BE
MORE LIKELY OVER NORTHERN IL...EASTERN IOWA AND SOUTHERN WI. HEAVY
RAIN POSSIBLE TOO WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES.
HIGHS HAVE BEEN 1 TO 3 DEGREES COOLER THAN MAV PAST TWO DAYS AND
WILL FOLLOW THAT ROUTE TODAY WITH UPPER 80S MOST AREAS AND HUMID AS
DEWPOINTS ELEVATE INTO THE LOW TO MID 70S. CONVECTION CHANCES SHOULD
DIMINISH OVERNIGHT ESPECIALLY SOUTHERN AREAS AS WARM FRONT LIFTS
NORTH OF CENTRAL IL.

UPPER LEVEL RIDGING INTO CENTRAL IL FRI LOOKS TO KEEP MOST AREAS DRY
ALONG WITH AND HOT AND HUMID CONDITIONS. KEPT SLIGHT CHANCE OF
CONVECTION AND BEST FORCING TO BE NORTH AND WEST OF AREA FRI. HOT
FRI WITH HIGHS NEAR 95F AND DEWPOINTS IN THE 70S GIVES AFTERNOON
HEAT INDEX READINGS 100 TO 105 WITH SE IL AROUND 105F WHERE MORE
SUNSHINE POSSIBLE AND HEAT ADVISORY MAY BE NEEDED HERE. CONVECTION
CHANCES INCREASE AGAIN ESPECIALLY NW OF I-70 FRI NIGHT STRONG CUTOFF
UPPER LEVEL LOW OVER SOUTHERN ALBERTA MOVES TO JUST NORTH OF MN BY
DAWN SAT AND DRIVES A STRONG COLD FRONT SE INTO NW IL. SPC HAS
SLIGHT RISK OF SEVERE THUDNERSTORMS FRI NIGHT NW OF THE IL RIVER
WITH MCS MOVING OUT OF IOWA. THIS FRONT TO SLIDE SE THROUGH CENTRAL
IL SAT AND BE NEAR THE OHIO RIVER BY SUNSET SAT. SPC HAS SLIGHT RISK
OF SEVERE STORMS NE OF AREA SAT BUT WILL NEED TO BE WATCHED.
CONVECTION CHANCES LOOK TO DIMINISHED FROM NW TO SE SAT AFTENOON
INTO EARLY SAT EVENING. MOST OF AREA LOOKS DRY BY SAT NIGHT...THOUGH
DID KEEP A SMALL CHANCE OF CONVECTION OVER SE IL THEN. GFS IS SLOWER
WITH COLD FRONT THAN NAM.

.LONG TERM...SUNDAY THROUGH THURSDAY
DRY...COOLER AND LESS HUMID WEATHER PREVAILS EARLY NEXT WEEK BEHIND
THE COLD FRONT AS CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST AND
STICKS AROUND THROUGH MID WEEK ENSURING DRY WEATHER. COOLED TEMPS A
FEW DEGREES EARLY NEXT WEEK TO BELOW NORMAL LEVELS PER COOLER 850 MB
TEMPS. TEMPS MODERATE BACK TO NORMAL BY THE SECOND HALF OF THE WEEK
WITH HIGH PRESSURE SLIPPING OFF THE EAST AND UPPER LEVEL RIDGING
INTO IL AND THE OHIO VALLEY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

HUETTL
Hazardous weather outlook, Aug 18, 7:30 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
730 AM CDT THU AUG 18 2005

CORRECTED SPOTTER ACTIVATION SECTION

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
730 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS...CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA TODAY AND
COMBINE WITH INCREASING LOW LEVEL MOISTURE TO PRODUCE
THUNDERSTORMS ACROSS THE AREA...MAINLY LATE THIS AFTERNOON AND
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN
THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE NORTH OF INTERSTATE
72.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM WILL REMAIN OVER THE AREA FRIDAY AND BRING
ANOTHER ROUND OF THUNDERSTORMS TO THE AREA FRIDAY NIGHT AND
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTHWEST OF
THE ILLINOIS RIVER FOR FRIDAY NIGHT.

IN ADDITION...HOT AND HUMID WEATHER WILL RETURN TO THE AREA FRIDAY
AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON...INTO
TONIGHT.

AUTEN

In the hours before

Local storm report, Aug 18, 10:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
08/18/2005                   KNOX               IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN. REPORTED BY KNOX COUNTY EMA.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:43 AM CDTSevere Thunderstorm WarningILXKnox48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.